Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 31, NWS Midland/Odessa, TX

April 6, 2004Gaines County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Apr 6, 2004, 6:10 AM CDT for Gaines County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2004, 6:10 AM CDT (11:10 UTC)
Expired
Apr 6, 2004, 10:15 AM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 104 km from the middle of the area, began a volume at 11:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 11.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 061114
FFWMAF
TXC165-061515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
610 AM CDT TUE APR 6 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GAINES COUNTY IN WEST TEXAS

* UNTIL 1015 AM CDT

* AT 604 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED    
  SHOWERS AND THUNDERSTORMS ACROSS WESTERN GAINES COUNTY CAPABLE OF  
  PRODUCING FLASH FLOODING...MOVEMENT IS EAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  THE FAIRVIEW COMMUNITY...SEMINOLE...SEAGRAVES...LOOP... AND        
  HIGGINBOTHAM.

THIS AREA HAS HAD SIGNIFICANT AMOUNTS OF RAIN SINCE SATURDAY AND 
THIS MORNINGS ADDITIONAL RAIN IS EXPECTED TO RESULT IN RISING WATER 
LEVELS ALONG ROADS AND LOW WATER CROSSINGS.

TO REPORT FLOODING... CALL THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND AT 1 800 597 3220.

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

LAT...LON 3272 10301 3256 10300 3257 10225 3295 10226
          3293 10303

$$
1 follow-up statement
000 
WGUS74 KMAF 061428
FFSMAF
TXC165-061515-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
920 AM CDT TUE APR 6 2004

...THE FLASH FLOOD WARNING FOR GAINES COUNTY HAS BEEN CANCELLED...

AT 915 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT SHOWERS HAD WEAKENED ACROSS GAINES COUNTY. RADAR ESTIMATED THAT 
THE CENTRAL AND NORTHERN PORTIONS OF GAINES COUNTY RECEIVED A BROAD 
AREA OF UP TO ONE HALF INCH...WITH ISOLATED AMOUNTS NEAR THREE 
QUARTERS OF AN INCH WITHIN THE LAST THREE HOURS.

ALTHOUGH THE RAINFALL HAS COME TO AN END...STANDING WATER ON AREA 
ROADS...AND RUNOFF WILL CONTINUE AROUND THE COUNTY THROUGH 1030 AM. 
PERSONS DRIVING ON AREA ROADS SHOULD EXERCISE EXTREME CAUTION. NEVER 
ATTEMPT TO CROSS A FLOODED ROADWAY.

LAT...LON 3272 10301 3256 10300 3257 10225 3295 10226
          3293 10303

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 6, 5:27 AM CDT, 43 minutes earlier.

Area forecast discussion, Apr 6, 5:27 AM CDT, 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
520 AM CDT TUE APR  6 2004

.UPDATE...

AS UPPER LOW MOVES INTO THE SOUTHERN PLAINS...WRAP AROUND PRECIP IS
PRODUCING RAIN RATES UP TO ONE INCH PER HOUR ATOP ALREADY SATURATED
GROUND ACROSS GAINES...ANDREWS AND LEA COUNTIES.  WILL EXTEND THE
FLASH FLOOD WATCH FOR THESE COUNTIES UNTIL 10AM CDT.

&&

.PREV DISCUSSION...

WATER VAPOR DEPICTS UPPER LOW INVOF KMAF LIFTING NEWD WHILE BACK
ACRS WRN NM A STRONG SHRTWV TROF IS NOTED. DEEP LAYER OMEGA FIELDS
LIFTING NE AS WELL AND PRECIP COMING TO AN END ACRS CWFA. ABUNDANCE
OF RESIDUAL SFC MSTR/LIGHTISH WINDS FAVORING FOG FORMATION THIS
AM/TMW AM. DENSE FOG THIS AM NOT OUT OF THE QUESTION BUT FOR NOW
EXPECTING CLOUD COVER TO KEEP FOG ABOVE 1/4 MILE. UPPER LOW WILL
CONTINUE TO LIFT NEWD TODAY BUT EXPECT MSTR TO REMAIN IN PLACE...
EXCEPT FAR W-SW. ETA SUGGEST INSTABILITY AXIS TO REMAIN ACRS SE NM
THRU WRN LOW ROLLING PLAINS THIS PM WITH 7H-5H LR/S AROUND 7 C/KM.
AS SUCH HAVE 20 POPS MOST AREAS N OF PECOS RIVER. WITH GROUND
ALREADY SATURATED ANY STORMS THAT DO DEVELOP WILL HAVE TO BE WATCHED
FOR FLOODING POTENTIAL. MOST STABLE AIR LOOKS TO BE ACRS DAVIS
MTNS/BIG BEND REGION. EXPECT SUNSHINE TO BE LIMITED A GOOD PART OF
THE DAY AS ANY AVAILABLE SFC HEATING WILL JUST RESULT IN MORE CLOUDS
AS ABUNDANCE OF SFC MSTR IS LIFTED. WEAK FRONT TO MOVE S EARLY WED
AM BEHIND UPPER LOW.

AFOREMENTIONED MOISTURE LADEN UPPER LOW WILL OPEN UP AND TRANSLATE
NORTHEASTWARD INTO OKLAHOMA BY EARLY WEDNESDAY. FLOW ALOFT WILL VEER
TO WESTERLY BY WEDNESDAY AS DRIER MORE STABLE AIR ASSOCIATED
WITH THE PASSING WEAK COLD FRONT SETTLES INTO WEST TEXAS AND SE NEW
MEXICO. DOWNSLOPE WARMUP ON WEDNESDAY WILL BE ABATED SOMEWHAT BY
EVAPORATIVE COOLING OF RAIN SOAKED GROUNDS DUE TO RECENT HEAVY
RAINS...STILL SHOULD RESULT IN MOSTLY SUNNY SKIES AND SEASONAL
TEMPERATURES ON WEDNESDAY AS THE UPPER LOW EXITS.

WEATHER QUICKLY BECOMES UNSETTLED AGAIN LATE THURSDAY AND THROUGH
THE WEEKEND AS NEXT SPLIT FLOW UPPER TROUGH APPROACHES WEST TEXAS
FROM THE DESERT SOUTHWEST.  A STRONGER COLD FRONT MOVES THROUGH THE
AREA ON FRIDAY WHILE FLOW ALOFT AMPLIFIES AND A BROAD UPPER TROUGH
SETTLES IN ACROSS MUCH OF THE NATION BY SATURDAY.  WILL RETAIN
SLIGHT CHANCES FOR RAIN LATE THURSDAY INTO THE WEEKEND...WITH
THE MORE CLOUDY AND COOLER WEATHER ON SATURDAY AND SUNDAY FOLLOWING
THE COLD FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             72  51  75  51 /  20  10  10  10
CARLSBAD NM               74  46  79  50 /  20   0  10  10
DRYDEN TX                 79  55  83  57 /  10   0   0  10
FORT STOCKTON TX          75  55  81  57 /  10   0   0  10
GUADALUPE PASS TX         69  48  74  52 /  10   0  10  10
HOBBS NM                  72  47  75  47 /  30  10  10  10
MARFA TX                  69  41  73  44 /  10   0   0  10
MIDLAND INTL AIRPORT TX   72  50  75  53 /  20   0  10  10
ODESSA TX                 72  50  75  53 /  20   0  10  10
WINK TX                   77  54  82  54 /  20   0  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH UNTIL 10 AM FOR ANDREWS AND GAINES COUNTIES.
NM...FLASH FLOOD WATCH UNTIL 9 AM FOR LEA COUNTY.

&&

49/01
Hazardous weather outlook, Apr 6, 5:32 AM CDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
532 AM CDT TUE APR 6 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061500-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
532 AM CDT (432 AM MDT) TUE APR 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

THUNDERSTORMS WILL REMAIN POSSIBLE TODAY NORTH OF A LINE FROM PINE
SPRINGS TO BIG LAKE. THE GROUND ACROSS THIS AREA REMAINS SATURATED
AND ADDITIONAL MODERATE TO HEAVY RAIN WILL QUICKLY GENERATE RUNOFF
AND INCREASE THE RISK OF FLOODING AND FLASH FLOODING. A FLASH FLOOD
WATCH REMAINS IN EFFECT FOR LEA...ANDREWS...AND GAINES COUNTIES
THROUGH 10 AM CDT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 8:31 PM CDTFlash Flood WarningMAFHoward3 hr
Apr 5, 9:47 PM CDTFlash Flood WarningMAFMitchell3 hr
Apr 5, 10:11 PM CDTFlash Flood WarningMAFScurry3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.